Shawn Philip, DO1, Mary Strader, MD2, Joseph Polito, MD2 1Albany Medical Center, Westbury, NY; 2Albany Medical Center, Albany, NY
Introduction: The role of tumor necrosis factor-alpha (TNF-α) inhibitors in the management of inflammatory bowel disease (IBD) has been significant. However, multiple studies have associated them with various complications including lymphoma, heart failure, lupus-like syndrome, and demyelinating disease. An association with multiple sclerosis has also been suggested but a causative link has not been proven. We present a case of a 55 y/o female with Crohn’s disease that developed multiple sclerosis diagnosed via both lumbar puncture and magnetic resonance imaging (MRI) that manifested as facial hypoesthesia just one month after initiation of maintenance infliximab therapy and improved after withdrawal of the drug on imaging.
Case Description/Methods: A 55-year-old female with a long-standing history of Crohn’s colitis maintained on mesalamine and hypertension presented with complaints of worsening diarrhea. A colonoscopy was performed for diagnostic purposes. Erythematous mucosa was seen in the rectum, sigmoid, and descending colon. Inflammation was identified in the rectum and the descending colon. Pathology showed chronic active colitis in the descending colon and the rectum showed mild active proctitis. The patient was then started on infliximab induction at 5 mg/kg at 0, 2, and 6 weeks followed by maintenance dosing every 8 weeks. One month later she presented with left-sided hypoesthesia lasting for three weeks. She denied any pain or tingling. She did note a change in sensation involving her forehead, cheek, and jaw. Inflammatory marker levels and macrocytic anemia workup were within normal limits. The patient underwent magnetic resonance imaging (MRI) of the brain which revealed T2 hyperintensity throughout the periventricular white matter of both cerebral hemispheres and subcortical white matter of lateral right parietal lobe perpendicular to the ventricle concerning for multiple sclerosis (MS). She subsequently underwent a lumbar puncture which showed oligoclonal bands. Infliximab therapy was held, and she was switched to vedolizumab. Subsequent MRI in two months revealed mild improvement in demyelinating disease.
Discussion: Infliximab therapy plays an important role in the treatment of IBD. It is essential to recognize that patients may present with minor neurological symptoms after initiation of therapy which may indicate demyelinating disease. Clinicians should recognize the connection between these medications and demyelinating disease as prompt removal of the agent can improve prognosis.
Figure: MRI of the brain showing T2 hyperintensity throughout the periventricular white matter of both cerebral hemispheres and subcortical white matter of lateral right parietal lobe perpendicular to the ventricle concerning for demyelinating disease
Shawn Philip indicated no relevant financial relationships.
Mary Strader indicated no relevant financial relationships.
Joseph Polito indicated no relevant financial relationships.
Shawn Philip, DO1, Mary Strader, MD2, Joseph Polito, MD2. P1671 - New Onset Multiple Sclerosis Manifested as Facial Hypoesthesia After Initiation of Infliximab Therapy in Crohn’s Disease, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.